Nebraska, 2025Flash Flooding and Hail in Nebraska, July 7 to 8, 2025
July 7 to 8, 2025 · NWS OAX · 21 events in 11 counties and zones
On July 7, 2025, a lee surface trough pushed into western Nebraska and South Dakota during the afternoon, initiating scattered thunderstorms across the region. By evening, these storms consolidated into a larger mesoscale convective system (MCS) that tracked into northeast Nebraska before expanding southward across eastern Nebraska and southwest Iowa through the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 7, 2025, a lee surface trough pushed into western Nebraska and South Dakota during the afternoon, initiating scattered thunderstorms across the region. By evening, these storms consolidated into a larger mesoscale convective system (MCS) that tracked into northeast Nebraska before expanding southward across eastern Nebraska and southwest Iowa through the night.
Ahead of the main MCS, several discrete supercells developed in northeast Nebraska, producing significant hail. Notable reports included measured 3-inch diameter stones 3 miles west of Obert, NE; hail estimated near tennis-ball size 4 miles west-northwest of Winnetoon, NE; and a measured 1.75-inch stone 3 miles east-southeast of Wynot, NE. As the evening progressed, these initial cells were absorbed into the growing MCS, which transitioned into a primarily damaging wind threat. A swath of measured wind gusts ranging from 58 to 67 mph was reported across much of east-central Nebraska into southwest Iowa.
The convective complex gradually weakened as it approached the northern Kansas and Missouri border. However, widespread heavy rainfall persisted behind the system, leading to flooding concerns particularly in northeast Nebraska, where emergency management reported water over multiple highways and roadways in Antelope, Boone, and Platte Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 12:37 PM CST, 4 hours 9 minutes earlier. Its key messages:
- Line of strong to severe storms expected this evening. Primary hazard: damaging winds (70+ mph). Hail, brief tornado, and heavy rainfall also possible.
- Additional chances for storms through the rest of the work week, with Thursday night looking like our next best chance for severe weather.
- Drier, milder weather possible next weekend.
Area forecast discussion, Jul 7, 12:37 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
137 PM CDT Mon Jul 7 2025
.KEY MESSAGES...
- Line of strong to severe storms expected this evening. Primary
hazard: damaging winds (70+ mph). Hail, brief tornado, and
heavy rainfall also possible.
- Additional chances for storms through the rest of the work
week, with Thursday night looking like our next best chance
for severe weather.
- Drier, milder weather possible next weekend.
&&
.DISCUSSION...
Issued at 137 PM CDT Mon Jul 7 2025
Right now across our area we're seeing partly cloudy skies with
hazy conditions aloft, likely from a high smoke layer out of
western Canada. Vis satellite shows a fairly active cu field
across our area indicating a significant amount of instability,
which models predict to be around 2000-2500 J/kg. This sets us
up for potential severe weather this evening as an MCS is
forecast to drop south out of eastern South Dakota, bringing a
fairly good damaging wind threat as well as a low hail and
tornado threat.
In water vapor imagery, you can see the approaching shortwave
over central South Dakota this afternoon. This is expected to
trigger storms across southeast South Dakota sometime between
3-5 PM. These storms will then congeal, feeding off an ample
amount of environmental CAPE to produce a broad MCS that will
drop south across our area tonight. While CAMs indicate
uncertainty in storm initiation time, based on current
observations we would lean towards later arrival times for
storms, more likely seeing storms move into northeast Nebraska
between 6-7 PM, arriving in the Omaha Metro around 10-11 PM.
While environmental shear isn't remarkable, the orientation of
0-3km shear vectors indicates potential for a brief spin-up or
two (tornadoes), which will be closely monitored. As the MCS
progresses southward, it will be moving into an environment of
weaker shear, which likely won't support this system maintaining
it's strength lending toward a weakening trend as the line
progresses southward.
One additional hazard we will be monitoring is the potential for
locally heavy rainfall, especially in the later stages of the
MCS. PWAT values will be ranging from 1.5 to 1.75 across eastern
Nebraska and western Iowa, lending toward efficient rain-
producing storms. For the most part, storms should be moving
well enough to keep from getting heavy enough rainfall totals
for flooding, but as the MCS weakens and slows down we may see
the boundary stall across southeast Nebraska/southwest Iowa.
This could lead to storm training along the boundary and locally
higher amounts in this area.
Tuesday, a meso-high will be in place through most of the day as
the atmosphere will be well worked-over from overnight storms.
This should keep conditions dry. Temperatures will warm into the
mid-to-upper 80s, with dew points in the upper 60s to low 70s
making it feel muggy.
For the second half of the week, the upper-level pattern remains
active with a ridge over the Desert Southwest creating
northwesterly flow across Nebraska and the Central Plains. This
pattern is conducive for MCS development in the summertime,
especially with a good enough moisture tap via the diurnal low-
level jet, pulling in moisture from the Gulf each evening. This
pattern remains in place through the end of the week, with our
next MCS forecast for Wednesday night into Thursday morning
(20-30% chance), and a higher chance for another MCS Thursday
night into Friday(50-60% chance). WPC is already highlighting
the Thursday night-Friday morning timeframe with a Slight Risk
for excessive rainfall, due to the west-east orientation of the
surface boundary, orthogonal to the low-level jet. This
supports the potential for training storms with heavy rainfall.
Temperatures through the end of the week will remain fairly
steady with highs in the 80s and lows in the 60s to low 70s.
Rain chances drop off Saturday and Sunday as we see the ridge
over the Southwest retreat westward over the Coast of
California. This will shift the storm track further south and
bring in milder temperatures. Highs may only get into the low
80s on Saturday, though we see them warm back up into the upper
80s going into Sunday.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1158 AM CDT Mon Jul 7 2025
VFR conditions through this afternoon under partly cloudy skies,
with cigs staying elevated. Winds are out of the east or
southeast across our area, becoming more southerly with time. A
line of storms will approach from the north this evening with
strong to severe northerly winds possible in excess of 50kt as
they arrive. Window of arrival for KOFK is around 23-02Z, 01-04Z
at KOMA, and 02-05Z at KLNK. Storms should be weakening as they
travel south, with best chance for severe winds at KOFK. Expect
a shift to northerly winds once the line moves through with
additional showers and storms possible for a few hours after the
leading line moves through. Winds should remain predominantly
out of the north through Tuesday morning, though they could
become variable at times, staying 5 kt or less.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Jul 7, 1:59 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
259 PM CDT Mon Jul 7 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
259 PM CDT Mon Jul 7 2025
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
A line of storms is expected to move through the area this
evening into the overnight period (60-90% chance). Some of these
storms could be severe, especially in northeast Nebraska, with
damaging winds being the primary threat. Small hail, localized
heavy rainfall, and a brief tornado can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily 20 to 40% precipitation chances return starting Wednesday
through Friday. The severe weather potential will be better
addressed in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday evening.
Event by event
11 thunderstorm wind, 6 hail, 4 flash flood. Local standard time, as filed.
Hail, Knox
- When
- July 7, 4:46 PM CST
- Where
- Knox County, 4.13 mi W of Winnetoon
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -98.030
Trained spotter report of hail nearing tennis ball-size from chaser live stream. Time estimated from radar on Highway 14 West of Winnetoon, NE.
Hail, Cedar
- When
- July 7, 5:30 PM CST
- Where
- Cedar County, 0.51 mi W of Belden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.420, -97.210
Public report of hail estimated up to quarter sized mixed in with dime sized hail.
Hail, Cedar
- When
- July 7, 6:00 PM CST
- Where
- Cedar County, 0.86 mi SE of St James
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.720, -97.120
Public report of hail measured up to 1.75 inch in diameter.
Hail, Cedar
- When
- July 7, 6:15 PM CST
- Where
- Cedar County, 2.9 mi SE of St James
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 42.700, -97.090
Public report of hail estimated at 3 to 3.5 inch in diameter.
Hail, Pierce
- When
- July 7, 6:51 PM CST
- Where
- Pierce County, 6.59 mi SSW of Foster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -97.740
Trained spotter report of hail measured up to 1 inch in diameter.
Hail, Antelope
- When
- July 7, 7:40 PM CST
- Where
- Antelope County, 0.51 mi W of Clearwater
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.170, -98.190
Fire department/rescue report of hail measured up to quarter sized, mixed in with mostly penny to nickel sized hail.
Thunderstorm Wind, Burt
- When
- July 7, 8:16 PM CST
- Where
- Burt County, 0.69 mi S of Tekamah Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.760, -96.180
KTQE ASOS measured thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Douglas
- When
- July 7, 8:50 PM CST
- Where
- Douglas County, 1.04 mi W of Valley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.320, -96.370
Official NWS observation with a measured wind gust of 61 mph, associated with the outflow boundary of a thunderstorm.
Thunderstorm Wind, Washington
- When
- July 7, 8:52 PM CST
- Where
- Washington County, 3.32 mi SW of De Soto
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.470, -96.120
Personal weather station measured wind gust of 62 mph.
Thunderstorm Wind, Washington
- When
- July 7, 8:58 PM CST
- Where
- Washington County, 0.86 mi SE of Blair
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.540, -96.140
Personal weather station measured wind gust of 61 mph.
Thunderstorm Wind, Douglas
- When
- July 7, 9:00 PM CST
- Where
- Douglas County, 1.04 mi E of (3no)north Omaha Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.370, -96.000
Personal weather station measured wind gust of 58 mph.
Thunderstorm Wind, Douglas
- When
- July 7, 9:03 PM CST
- Where
- Douglas County, 3.49 mi S of Bennington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.320, -96.160
Personal weather station measured wind gust of 58 mph.
Thunderstorm Wind, Douglas
- When
- July 7, 9:09 PM CST
- Where
- Douglas County, Irvington
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -96.050
Trained spotter report of a measured wind gust of 67 mph.
Thunderstorm Wind, Douglas
- When
- July 7, 9:10 PM CST
- Where
- Douglas County, 1.04 mi E of Millard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -96.100
Trained spotter report of snapped 4 inch in diameter tree branches. Wind gusts were estimated near 60-65 mph.
Flash Flood, Antelope
- When
- July 7, 9:10 PM CST to 11:55 PM CST
- Where
- Antelope County, 5.71 mi NW of Clearwater to 5.44 mi NNW of Elgin Edwards Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.217, -98.272
During the evening of July 7th, heavy rainfall moved through central Antelope county with rainfall rates of 1-3 inches per hour at times with an estimated 1-3 inches of total rainfall. This led to flash flooding with law enforcement reporting water covering about 40 yards of the east bound land of Highway 275 heading into Clearwater, NE.
Thunderstorm Wind, Sarpy
- When
- July 7, 9:14 PM CST
- Where
- Sarpy County, 2.19 mi WNW of Ft Crook
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.130, -95.990
Mesonet report of wind gusts measured at 59 mph, associated with the outflow boundary of a thunderstorm.
Thunderstorm Wind, Douglas
- When
- July 7, 9:16 PM CST
- Where
- Douglas County, 4.16 mi W of Omaha Millard Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.200, -96.200
Personal weather station measured wind gust of 62 mph.
Thunderstorm Wind, Douglas
- When
- July 7, 9:17 PM CST
- Where
- Douglas County, 5.2 mi W of Omaha Millard Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.200, -96.220
Personal weather station measured wind gust of 59 mph.
Flash Flood, Boone
- When
- July 7, 9:20 PM CST to July 8, 2:55 AM CST
- Where
- Boone County, 4.91 mi NW of Akron to 5.24 mi SSW of Primrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.785, -98.290
During the evening of July 7th, heavy rainfall moved through central Boone county with rainfall rates of 1.5-3 inches per hour at times with an estimated 3-4 inches of total rainfall. This led to flash flooding with emergency management reporting water over Highway 32 between 320th and 330th. This flash flood also continued into Platte and Madison counties.
Flash Flood, Madison
- When
- July 7, 9:20 PM CST to July 8, 2:55 AM CST
- Where
- Madison County, 9.02 mi NNW of Newman Grove to 8.46 mi W of Newman Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.874, -97.833
During the evening of July 7th, heavy rainfall moved through southwest Madison county with rainfall rates of 1.5-3 inches per hour at times with an estimated 3-4 inches of total rainfall. This led to flash flooding with emergency management reporting water over roadways. This flash flood also continued into Platte and Boone counties.
Flash Flood, Platte
- When
- July 7, 9:20 PM CST to July 8, 2:55 AM CST
- Where
- Platte County, 2.65 mi WSW of Newman Grove to 4.35 mi SW of Rosenburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.742, -97.830
During the evening of July 7th, heavy rainfall moved through northwest Platte county with rainfall rates of 1.5-3 inches per hour at times with an estimated 3-4 inches of total rainfall. This led to flash flooding with emergency management reporting water over the roadway 1.5 miles east of Highway 91 and 45. This flash flood also continued into Boone and Madison counties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, July 7, 20251 death · 1 event
- Tornado and Damaging Winds in New York, July 7, 2025$3,000 · EF2 · 3 events
- Hail and Damaging Winds in Colorado, July 7, 2025$135,000 · 1 in hail · 9 events
- Damaging Winds in New York, July 7, 2025$43,000 · 50 kt wind · 20 events
- Tornadoes and Hail in North Dakota, July 7, 2025EF1 · 18 events
- Tornadoes and Hail in Minnesota, July 7, 2025EF1 · 6 events
- Damaging Wind and Lightning Strike in South Carolina, July 7, 2025$26,000 · 2 events
- Damaging Winds in Pennsylvania, July 7, 2025$19,000 · 50 kt wind · 8 events
- Tornado and Damaging Winds in Ohio, July 7, 2025$20,000 · EF0 · 4 events
- Hail and Damaging Winds in South Dakota, July 7, 20252 in hail · 13 events
- Hail and Damaging Winds in Colorado, July 7, 20252.5 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, July 7 to 9, 202558 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278703, 1278705, 1278707, 1278708, 1278709, 1278711, 1278714, 1278715, 1278716, 1278721, 1278718, 1278717, 1278720, 1278724, 1278832, 1278732, 1278730, 1278728, 1278828, 1278830, 1278831.